Home  
Height:   Weight: Age:  
ft. in.  


Diets, Motivation, Nutrition, Exercise, Knowledge

Interim Recommendations Issued for Patients Exposed to Fenfluramine and Dexfenfluramine

The U.S. Department of Health and Human Services (HHS) recommends that people who took the weight-loss medications fenfluramine or dexfenfluramine see their doctor for a medical history and physical examination to determine if signs of heart or lung disease are present.


The recommendations, published in the November 14, 1997, issue of Morbidity and Mortality Weekly Report, were developed jointly by the Food and Drug Administration (FDA), the Centers for Disease Control and Prevention (CDC) and the National Institutes of Health (the National Heart, Lung, and Blood Institute and the National Institute of Diabetes and Digestive and Kidney Diseases) and are based on current knowledge about the association of these drugs with the development of valvular heart disease. The valvular damage can cause regurgitation -- a back flow of blood into a heart chamber -- that may in some cases lead to heart and lung disease. HHS also advises people who have taken fenfluramine or dexfenfluramine for any period of time, either alone or with another drug or drugs, to:


Get an echocardiogram performed if signs or symptoms of heart or lung disease, such as a new heart murmur or shortness of breath, are present.

Consider getting an echocardiogram, even if signs and symptoms of heart or lung diseases are not present, before having any invasive procedure for which the American Heart Association recommends antibiotic prophylactic treatment to prevent the development of bacterial endocarditis. An echocardiogram will determine if a patient needs antibiotics beforehand.
These interim recommendations may be updated as new information becomes available.

On September 15, 1997, at the request of the FDA, Wyeth-Ayerst Laboratories and Interneuron Pharmaceuticals, which manufactured and marketed fenfluramine under the brand name Pondimin and dexfenfluramine under the brand name Redux, voluntarily withdrew these products from the market. The withdrawal was based on initial echocardiographic findings in five surveys indicating that approximately 30 percent of patients in these surveys who took these drugs had valvular abnormalities, even though most had no symptoms. Preliminary reports suggest that significant valvular regurgitation occurs in less than five percent of the nation's general population of young and middle-aged adults.

In July 1997, via the Internet, Heidi M. Connolly, M.D., a cardiologist at the Mayo Clinic in Rochester, Minnesota, reported an unusual pathology in 24 women with valvular heart disease who took fenfluramine and phentermine and had no previous history of cardiac disease. Connolly and researchers at MeritCare Medical Center, in Fargo, North Dakota, noted that the women who developed valvular disease took fenfluramine and phentermine in combination for an average of 12 months; five of those patients had valve replacements. The full-text paper was published in the New England Journal of Medicine on August 28, 1997.

Studies are underway, and other studies are planned to learn more about the clinical significance of these findings, the natural course of the valvular lesions (whether they generally disappear, become worse, or stay the same once the drugs are stopped), and what factors, if any, may increase an individual's susceptibility to their development.

Health care practitioners should continue reporting those patients with cardiac valvular lesions who have been exposed to fenfluramine, dexfenfluramine, phentermine, or any combination of these products to the FDA's MedWatch program at 1-800-FDA-1088. For more information, visit the FDA's Web site at: http://www.fda.gov/cder/news/feninfo.htm and the CDC's Web site at http://www.cdc.gov.


 

 
Come back often for the latest weight loss news, diets, and inspiration.

| Weight Loss Home | View the Weight Loss Articles | Downloads | Other Weight Loss Sites |


Copyright 2005, Internet Marketing Associates, Inc. All Rights Reserved